Virginia, 2020Winter Storm in Virginia, December 16, 2020
December 16, 2020 · NWS RNK · 14 events in 14 counties and zones
S. Moisture from this system fell as a wintry mix across parts of southwest Virginia.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure tracked northeast along the east coast of the U.S. Moisture from this system fell as a wintry mix across parts of southwest Virginia. Snow, freezing rain, and sleet impacted the region with the result being a slushy and slick mix of the above on roads and other surfaces. Snowfall amounts were mostly in the one to two inch range with some isolated locations seeing two to three inches. Ice accretion ranged mainly from one-tenth to one-quarter inch, but isolated pockets of three-tenths to six-tenths of an inch of ice also occurred. Accumulation of sleet was generally less than one inch but with isolated two inch amounts. Key Impacts: Slick and slushy roads and sidewalks, downed trees and power lines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 16, 4:45 AM EST, 15 minutes earlier.
Area forecast discussion, Dec 16, 4:45 AM EST, 15 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
445 AM EST Wed Dec 16 2020
.SYNOPSIS...
Our first winter storm of the season moves in today with a
mixed bag of precipitation. Snow, sleet, and freezing rain look
to impact travel all across the Appalachians and lower Mid-
Atlantic from today through this evening. Residual snow showers
will be leftover along our western slopes through Thursday
night before surface high pressure settles in Friday. Next
chance of rain and snow arrives with a front later this weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 430 AM EST Wednesday...
No changes in the placement or timing of the winter storm
warning or winter weather advisories this morning.
Latest radar imagery and observer reports indicate pockets of
sleet and freezing rain making their way across the Piedmont
this morning, though not yet enough to cover the ground.
Heavier, more widespread precipitation remains on its way
however, which is expected to overspread the lower mid-Atlantic
from south to north shortly after sunrise.
Weather forecast models are in good agreement of increased warm
air a few thousand feet off the surface, while surface
temperatures remain at or below freezing for much of the region.
The presence of the warm air aloft continues to cut into
forecast for snowfall amounts/accumulations. Highest snowfall
totals remain along/north of Interstate 64 where the air will be
coldest, while better chances of a mixture of snow with sleet
and ice from freezing rain will occur further south across the
mountains. To add further complexity to the forecast, different
elevations across the mountains can expect different amounts of
the various precipitation types. Across the Piedmont, not really
looking for snowfall as much as a combination of sleet and
freezing rain. However, temperatures will warm through the
morning, eventually rising above freezing by early afternoon
from south to north as the main low pressure system tracks past
to our east. With surface temperatures above freezing, any
precipitation will fall as a cold rain, ending the chance of
additional icing.
The main wave of precipitation is expected to pass out of our
area to the northeast by mid-afternoon, resulting in a
northwesterly windshift that will bring cooler air back into the
region. This will cause mixed precipitation to gradually
transition to snow showers for southeast West Virginia and far
western Virginia, with gradually clearing conditions for the
Piedmont heading into the overnight hours thanks to a downslope
windflow. Wednesday night temperatures will hold in the low 30s
and upper 20s.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
As of 130 AM EST Wednesday...
An icy start Thursday leads to calmer weather later this week.
Low pressure continue to scurry up the coast toward northern New
England while an upper trof axis over the Ohio River Valley passes
on through. This feature will continue the chance for a few
lingering snow showers over our favored western facing slopes
through at least Thursday afternoon. Current model guidance shows
the bulk of the upper level energy pointed more at the northern
mountains of West Virginia and western Maryland leaving those areas
with a higher probability of snow. These locations will also feature
more northwest flow to get the upslope snow machine going compared
to more of a westerly wind further south into our region. For now
opted to keep chance pops early Thursday morning along the western
facing slopes of the Mountain Empire and Greenbrier Valley before
tapering mid to late Thursday afternoon.
By Thursday night any snow showers look to come to an end as surface
high pressure settles on in. This will keep dry conditions in play
to start the weekend before our next disturbance arrives from the
west in the form of a cold front late Saturday night into Sunday.
Overall precipitation looks like with some snow in the mountains and
rain showers elsewhere.
Temperatures look to start the period at or below average with a
slow warming trend into the weekend ahead. With morning lows at or
below freezing Thursday morning the potential is there for a
refreeze especially with any residual moisture leftover at the
surface. This would be especially true in areas north of the I-64
stretch where the best snow accumulations can be found. Highs on
Thursday return to the upper 30s and low 40s with lows back down in
the low to mid 20s. Adjusted for colder temperatures against the
bias north of I-64 where snow pack is likely. By Friday highs
rebound back into the low to mid 40s before pushing close to 50
degrees Saturday.
&&
.LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 300 AM EST Wednesday...
Long term forecast focused on Sunday rain and snow, followed by
mostly warming weather.
Sunday starts with rainfall, primarily in the western portion of the
CWA: overall guidance has cut back on the POPs with this system,
bringing lighter, more so just scattered precipitation for areas
along and east of the New River and Shenadoah Valleys. That said, as
precipitation arrives, model soundings continue to support a mix of
snow and rain showers early Sunday morning to the late morning,
before turning over to mostly just rain by the afternoon besides
some of the higher areas like western Greenbrier and Grayson
Highlands.
Following Sunday's system, more zonal flow in the mid levels persist
as a new, weaker upper level trough per ECMWF and GEFS dips
southward Monday night into Tuesday. For now, looks like overall
moisture will be limited and just produce light snow showers in the
AM for portions of western slopes.
Quickly following Tuesday AM's system is a temperature rebound for
mid week as a strong upper level trough develops over the
western/central U.S., setting us under a large area of high pressure
with warming temperatures.
&&
.AVIATION /09Z WEDNESDAY THROUGH SUNDAY/...
As of 1255 AM EST Wednesday...
*NOTE* - BLF ASOS reporting once again, but there have been some
power issues at the airport at times, which may impact
observations arriving into our computer system.
Flying conditions will deteriorate from south to north through
the night as ceilings lower and a wintry mix of precip affects
all airports by daybreak. By sunrise, expect low-end MVFR/IFR
ceilings and visibilities 3SM or less in the widespread
precipitation. Enough warm air will enter across the Piedmont
region to lift surface temperatures above freezing during the
afternoon, as which point precipitation will fall as rain.
However, freezing rain and sleet are expected for the mountains
through the afternoon, more likely snow along/north of
Interstate 64. Expect as switch to snow during the evening as
cold air arrives on the back side of the departing system.
Expect winds from the east to northeast under 10kts through
early afternoon, with some gusts to 20kts possible. Wind will
then swing around northwesterly during the evening once the
storm passes by, with gradually clearing conditions from east to
west Wednesday night/early Thursday.
Extended Aviation Discussion...
Improving conditions will continue for Thursday for the Piedmont,
persisting into the weekend. However, MVFR to IFR conditions
west of the Ridge will linger into Friday with upslope clouds
and light snow showers.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Winter Storm Warning until midnight EST tonight for VAZ010>020-
022>024-032>035.
Winter Weather Advisory until 4 PM EST this afternoon for
VAZ043>047-058-059.
Winter Weather Advisory until midnight EST tonight for VAZ007-
009.
NC...Winter Storm Warning until midnight EST tonight for NCZ001-002-
018.
Winter Weather Advisory until 4 PM EST this afternoon for
NCZ003>006-019-020.
WV...Winter Storm Warning until midnight EST tonight for WVZ042>044-
507-508.
&&
SYNOPSIS...NF
NEAR TERM...NF/WP
SHORT TERM...ET
LONG TERM...RR
AVIATION...MBS/NF/WPHazardous weather outlook, Dec 16, 4:49 AM EST, 11 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
449 AM EST Wed Dec 16 2020
NCZ001-002-018-VAZ010>017-032-033-WVZ042-171000-
Ashe-Alleghany NC-Watauga-Bland-Giles-Wythe-Pulaski-Montgomery-
Grayson-Carroll-Floyd-Patrick-Franklin-Mercer-
449 AM EST Wed Dec 16 2020
...WINTER STORM WARNING IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ018>020-022>024-034-035-WVZ043-044-507-508-171000-
Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Bedford-Amherst-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
449 AM EST Wed Dec 16 2020
...WINTER STORM WARNING IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ007-009-171000-
Tazewell-Smyth-
449 AM EST Wed Dec 16 2020
...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
This Hazardous Weather Outlook is for southwest Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ003>006-019-020-VAZ043>047-058-059-171000-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Henry-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-
449 AM EST Wed Dec 16 2020
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Winter Storm, Pulaski
- When
- December 16, 5:00 AM EST to 7:30 PM EST
- Where
- Pulaski forecast zone
- Reported by
- Public
- Coordinates
- 37.098, -80.645 (the zone’s center; the record gives no point)
Light amounts of snow fell across the county. Ice accretion totaled one-quarter inch one mile northeast of Pulaski. At a location three miles east-northeast of Dublin four-tenths of an inch of sleet fell. Key Impacts: Slick and slushy roads and sidewalks.
Winter Storm, Grayson
- When
- December 16, 5:00 AM EST to 6:55 PM EST
- Where
- Grayson forecast zone
- Reported by
- Public
- Coordinates
- 36.657, -81.225 (the zone’s center; the record gives no point)
Snowfall totaled eight-tenths of an inch three miles east-northeast of Troutdale. Ice accretion ranged from seven-hundredths three miles east-northeast of Troutdale, one-tenth of an inch four miles east of Whitetop, to three-tenths of an inch three miles west-northwest of Rugby. Sleet feel to a depth of four-tenths of an inch at both three miles east-northeast of Troutdale and four miles east of Whitetop. Key Impacts: Slick and slushy roads and sidewalks.
Winter Storm, Carroll
- When
- December 16, 5:15 AM EST to 7:45 PM EST
- Where
- Carroll forecast zone
- Reported by
- Public
- Coordinates
- 36.697, -80.829 (the zone’s center; the record gives no point)
Snowfall across the county ranged from seven-tenths of an inch in Fries to 1.0 inch one mile northeast of the Galax-Hillsville Airport. Ice accretion across the county ranged from eight-hundredths of an inch at Fries, one-tenth inch one mile northeast of the Galax-Hillsville Airport, and six-tenths of an inch one mile west-northwest of Pipers Gap. Sleet amounts across the county were light. Key Impacts: Slick and slushy roads and sidewalks.
Winter Storm, Patrick
- When
- December 16, 5:30 AM EST to 7:45 PM EST
- Where
- Patrick forecast zone
- Reported by
- Public
- Coordinates
- 36.678, -80.284 (the zone’s center; the record gives no point)
Ice accretion across the county ranged from one-quarter inch four miles west-southwest of Buffalo Ridge to three-tenths of an inch four miles south-southeast of Charity. Key Impacts: Slick and slushy roads and sidewalks.
Winter Storm, Giles
- When
- December 16, 5:45 AM EST to 7:40 PM EST
- Where
- Giles forecast zone
- Reported by
- Public
- Coordinates
- 37.314, -80.704 (the zone’s center; the record gives no point)
Snowfall across the county ranged from 1.0 inch one mile southeast of Narrows to 1.2 inches three miles south of Chapel. Freezing rain accumulated to two-tenths of an inch near Narrows and Chapel. Key Impacts: Slick and slushy roads and sidewalks.
Winter Storm, Montgomery
- When
- December 16, 6:00 AM EST to 7:30 PM EST
- Where
- Montgomery forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.174, -80.387 (the zone’s center; the record gives no point)
Snowfall amounts across the county included eight-tenths of an inch two miles northeast of Blacksburg, 1.0 inch at locations one mile west-northwest of Christiansburg, in Elliston, four miles north-northeast of Blacksburg, and four miles north-northeast of Blacksburg, and 1.2 inches one mile northeast of Merrimac. Ice accretion across the county included two-hundredths of an inch four miles north-northeast of Childress, thirteen hundredths of an inch two mile northeast of Blacksburg, fifteen hundredths of an inch at locations in Elliston and four miles northwest of Pilot, two-tenths of an inch four miles north-northeast of Blacksburg, and one-quarter inch one mile north-northeast of Merrimac. Sleet across the county included one-tenth inch two miles south-southeast of Blacksburg, two-tenth of an inch in Elliston, three-tenths of an inch two miles south of Pilot and two miles northeast of Blacksburg, one-half inch one mile southeast of Christiansburg. Key Impacts: Slick and slushy roads and sidewalks.
Winter Storm, Floyd
- When
- December 16, 6:15 AM EST to 7:30 PM EST
- Where
- Floyd forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.932, -80.362 (the zone’s center; the record gives no point)
Ice accretion totaled forty-five hundredths of an inch two miles south-southeast of Pilot. Sleet amounts across the county were light. Key Impacts: Slick and slushy roads and sidewalks.
Winter Storm, Franklin
- When
- December 16, 6:15 AM EST to 7:45 PM EST
- Where
- Franklin forecast zone
- Reported by
- Public
- Coordinates
- 36.992, -79.881 (the zone’s center; the record gives no point)
Ice accretion ranged from one-tenth inch one mile west of Penhook to one-half inch two miles northwest of Rocky Mount. Little to no sleet fell across the county. Key Impacts: Slick and slushy roads and sidewalks.
Winter Storm, Craig
- When
- December 16, 6:45 AM EST to 7:45 PM EST
- Where
- Craig forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.481, -80.212 (the zone’s center; the record gives no point)
Snowfall amounts across the county ranged from one-half inch three miles northeast of Abbott to one inch one mile east-southeast of Simmonsville. Ice accretion range from one-tenth inch one mile east-southeast of Simmonsville to one-quarter inch three miles northeast of Abbott. Sleet amounts range from two-tenths of an inch one mile east-southeast of Simmonsville to one-half inch one mile west-southwest of Simmonsville. Key Impacts: Slick and slushy roads and sidewalks.
Winter Storm, Alleghany
- When
- December 16, 6:45 AM EST to 8:20 PM EST
- Where
- Alleghany forecast zone
- Reported by
- Public
- Coordinates
- 37.791, -80.000 (the zone’s center; the record gives no point)
Snowfall amounts ranged from one-half inch three miles south of Hollins, 1.0 inch five miles east-northeast of Jordan Mines, to 2.5 inches one mile north-northeast of Callaghan. Ice accretion totaled one-tenth inch both at one mile north-northeast of Callaghan and with the City of Covington. Sleet amounts across the county ranged from one-half inch to just over an inch. Key Impacts: Slick and slushy roads and sidewalks.
Winter Storm, Roanoke
- When
- December 16, 6:45 AM EST to 7:45 PM EST
- Where
- Roanoke forecast zone
- Reported by
- Public
- Coordinates
- 37.258, -80.016 (the zone’s center; the record gives no point)
Snowfall amounts totaled four-tenths of an inch one mile southwest of the Roanoke Airport. Ice Accretion ranged from sixteen-hundredths of an inch three miles north of Boones Mills, one-quarter inch at locations two miles north-northeast of Glenvar and two miles south-southwest of Roanoke, and four-tenths of an inch at Bent Mountain. Very little sleet fell in the county. Key Impacts: Slick and slushy roads and sidewalks.
Winter Storm, Botetourt
- When
- December 16, 6:45 AM EST to 8:20 PM EST
- Where
- Botetourt forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.557, -79.812 (the zone’s center; the record gives no point)
Snowfall amounts across the county ranged from eight-tenths of an inch five miles west-southwest of Fincastle, 1.0 inch two miles east-northeast of Oriskany, and 1.5 inches one mile north-northeast of Nace. Ice accretion amounts ranged from thirteen-hundredths of an inch five miles west-southwest of Fincastle, two-tenths of an inch one mile north-northeast of Nace, and thirty-eight hundredths of an inch three miles west-southwest of Eagle Rock. Key Impacts: Slick and slushy roads and sidewalks.
Winter Storm, Bedford
- When
- December 16, 6:45 AM EST to 8:45 PM EST
- Where
- Bedford forecast zone
- Reported by
- Public
- Coordinates
- 37.315, -79.524 (the zone’s center; the record gives no point)
Ice accretion totaled one-half inch in Stewartsville. Key Impacts: Slick and slushy roads and sidewalks.
Winter Storm, Bath
- When
- December 16, 7:00 AM EST to 8:30 PM EST
- Where
- Bath forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.059, -79.741 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 2.5 inches at Warm Springs to 3.0 inches at Hot Springs. Small amounts of freezing rain occurred. Sleet totaled 2.0 inches two miles north of Warm Springs. Key Impacts: Slick and slushy roads and sidewalks.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Florida, December 16, 2020$16 million · EF2 · 3 events
- Heavy Snow and Winter Weather in New York, December 16 to 17, 20201 death · 27 events
- Heavy Snow in New York, December 16 to 17, 2020$100,000 · 14 events
- Winter Storm and Winter Weather in Vermont, December 16 to 17, 2020$70,000 · 7 events
- Winter Storm in Pennsylvania, December 16 to 17, 202035 events
- Winter Storm and Winter Weather in Virginia, December 16 to 17, 202024 events
- Coastal Flood and Heavy Snow in Massachusetts, December 16 to 17, 202024 events
- Winter Weather in North Carolina, December 16, 202018 events
- Winter Storm and Heavy Snow in West Virginia, December 16 to 17, 202018 events
- Winter Storm and Winter Weather in Pennsylvania, December 16 to 17, 202017 events
- Winter Storm in New York, December 16 to 17, 202017 events
- Winter Weather in Ohio, December 16 to 17, 202016 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 930270, 930312, 930280, 930315, 930269, 930279, 930282, 930308, 930284, 930285, 930288, 930307, 930309, 930286.